Illinois, 2006Flash Flood and Flood in Illinois, August 10, 2006
August 10, 2006 · NWS LOT · 2 events in 2 counties and zones
1 flood, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 10, 2:00 PM CST, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 10, 2:00 PM CST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
300 PM CDT THU AUG 10 2006
.DISCUSSION FOR MORNING GRIDS/ZONES...
300 PM CDT
WITH ACTIVE SEVERE WEATHER MUCH OF THE SHIFT...NOT A LOT OF TIME TO
POUR OVER THE GUIDANCE. THUS...NOT A LOT OF CHANGE TO THE GOING
FORECAST. FORTUNATELY...NOT A LOT OF CHANGE WAS REQUIRED TO THE
INHERITED FORECAST FOR THE SHORT TERM. HAVE ONLY TWEAKED THE
PCPN/POPS FOR THE NEXT 24HRS TO REFLECT A BETTER HANDLE ON THE
TIMING AND PATH OF INDIVIDUAL SHORT WAVES TRAVERSING THE HIGH
AMPLITUDE UPPER FLOW. THE 12Z GFS RUN IS CONTAMINATED BY CONVECTIVE
FEEDBACK AGAIN SO HAS LARGELY BEEN DISCARDED FOR THE SHORT
TERM...BUT THE NAM/WFF SEEMS TO AT LEAST HAVE A DECENT HANDLE ON 2
SGFNT SHORT WAVES WHICH WILL IMPACT THE LOCAL WEATHER THROUGH
FRIDAY. ONE SHORT WAVE...WELL INITIALIZED BY THE NAM AND SEEN IN
THE SATELLITE IMAGERY OVER MINNESOTA WILL TRACK SEWD WHILE ANOTHER
IS OVER IOWA. THESE 2 WAVES...PARTICULARLY THE SRN MOST WAVE WILL
KEEP PCPN CHANCES OVER THE CWA TONIGHT...AND HAVE UPPED POPS TO
LIKELY FOR THE SRN PORTIONS OF THE CWA. THE NRN PORTIONS WILL BE
MORE REMOVED FROM THE STRONGER DYNAMICS...BUT CONTINUED SCT SHRA
ACTIVITY IS EXPECTED OVERNIGHT. BUT SINCE THE AIRMASS IS WELL
WORKED OVER...DO NOT EXPECT MUCH THUNDER...BUT HAVE NOT REMOVED TS
FROM THE GRIDS GIVEN RELATIVELY DECENT UPPER DYNAMICS. FOR THE
LONGER TERM...HAVE CONTINUED THE TREND OF COOLER THAN NORMAL TEMPS
AS HIGH PRESSURE IN THE FORM OF A CONTINENTAL POLAR AIRMASS SETTLES
OVER THE GREAT LAKES AND BUILDS OVER THE UPPER MIDWEST. THIS SHOULD
QUICKLY SHUT OFF ANY PCPN CHANCES AND TEMPS WILL ONLY REACH INTO THE
UPPER 70S FOR MANY LOCATIONS ON FRIDAY AND SATURDAY. BY SUNDAY...
THE HIGH PRESSURE WILL SLIDE OFF TO THE EAST AND A SLY RETURN FLOW
WILL SET UP...AND TEMPS WILL QUICKLY RETURN TO MORE SUMMER-LIKE
LEVELS. BY MONDAY...AN UPPER TROF AND ASSOCIATED SFC FNT WILL
APPROACH THE REGION BRINGING THE NEXT CHANCE FOR SH/TSRA.
KREIN
&&
.AVIATION DISCUSSION REGARDING 18Z TAFS...
105 PM CDT
MAIN AVIATION FOCUS ON CIG/VIS TRENDS THROUGH TONIGHT...AS WELL AS
LINGERING PRECIP POTENTIAL.
VIGOROUS MCS PUSHED SOUTH OF TERMINALS THIS MORNING...WITH LINGERING
PATCHY WEAK CONVECTION AND STRATIFORM PCPN ACROSS IA/NRN IL/NRN IND
EARLY THIS AFTN. PROFILER/WATER VAPOR DATA INDICATE SHORT WAVE
TROUGH ACROSS MN/IA...WHICH CONTINUES TO FORCE NEW SHRA DEVELOPMENT
IN VERY MOIST LLVL AIRMASS ACROSS FCST AREA THIS AFTN. NAM/RUC MID
LEVEL LAPSE RATES APPEAR MARGINAL FOR WIDESPREAD THUNDER THREAT...SO
HAVE LIMITED MENTION TO -SHRA FOR THIS AFTERNOON ACROSS VARIOUS
TERMINALS. APPEARS GREATER TSRA THREAT WILL REMAIN SOUTH INTO
CNTRL/SRN IL WHERE INSTABILITY WILL BE SIGNIFICANTLY GREATER.
MODEL TIME SECTIONS INDICATE CONTINUED WEAK UVM THROUGH TONIGHT AS
SHORT WAVE TROUGH SLOWLY TRANSLATES ACROSS FCST AREA. COULD BE
ADDITIONAL SPOTTY LIGHT PCPN...BUT GIVEN LACK OF WIDESPREAD PCPN
FARTHER UPSTREAM ATTM WILL FOCUS MAINLY ON LOWER CIGS/VSBYS TNGT.
WRF/NAM FCST SOUNDINGS AND TIME SECTIONS INDICATE LLVL MOISTURE
LINGERING WITH COOL NELY LOW LEVEL FLOW MAINTAINING HIGH RH.
STATISTICALLY GUIDANCE SUPPORTING MVFR CIGS THRU THE NGT...THOUGH
SOUNDINGS SUGGEST POTENTIAL FOR CIGS BLO 1 KFT. FOR NOW WILL HINT
WITH SCT008-010 FT LAYER AND BKN MVFR DECK AND 4-5SM VSBYS IN HZ/BR.
DRIER LOW LEVEL ADVECTION FRI AS SFC HIGH BUILDS ACROSS LAKES SHOULD
ALLOW IMPROVEMENT/SCT OF LOWER CIGS AND VSBY.
AS FOR WINDS...SFC LOW PRESSURE PASSING ALONG FRONTAL BOUNDARY SOUTH
OF TAF SITES THRU TNGT...AS SFC HIGH BUILDS SLOWLY SOUTHEAST FROM
NORTHERN ONTARIO. THIS TO MAINTAIN PERIOD OF NELY FLOW WITH FCST
SOUNDINGS INDICATING SOME GUSTINESS ESPECIALLY FRI IN 12-18KT RANGE.
RATZER
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.
&&
Hazardous weather outlook, Aug 10, 3:30 PM CST, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT THU AUG 10 2006
ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-111000-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT THU AUG 10 2006
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT
EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.
SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-766-111000-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT THU AUG 10 2006
THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.
.DAY ONE...TONIGHT
WAVES OF 4 TO 6 FEET WILL CREATE HAZARDOUS CONDITIONS FOR SMALL
CRAFT TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HAZARDOUS WAVE CONDITIONS FOR SMALL CRAFT WILL PERSIST INTO FRIDAY
EVENING.
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT AND MONDAY.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
In the hours before
Local storm report, Aug 10, 1:27 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
227 PM CDT THU AUG 10 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 AM TSTM WND DMG E MENDOTA 41.55N 89.12W
08/10/2006 LA SALLE IL FIRE DEPT/RESCUE
2 AND 1/2 FOOT DIAMETER TREE DOWN. IT ALSO TOOK WIRES
DOWN.
0809 AM TSTM WND GST COMPTON 41.69N 89.09W
08/10/2006 E0.00 MPH LEE IL PUBLIC
WIND GUST 60 MPH
0809 AM TSTM WND DMG AMBOY 41.72N 89.33W
08/10/2006 LEE IL LAW ENFORCEMENT
TREES AND POWER LINES DOWN AND ESTIMATED WIND 60 TO 70
MPH
0810 AM TSTM WND DMG AMBOY 41.72N 89.33W
08/10/2006 LEE IL TRAINED SPOTTER
70 MPH WIND.1 MILE SOUTH OF AMBOY TOOK DOWN NUMEROUS
TREES AND BRANCHES.
0829 AM TSTM WND GST SANDWICH 41.65N 88.62W
08/10/2006 E62.00 MPH DEKALB IL TRAINED SPOTTER
62 MPH WIND.
0845 AM LIGHTNING GARDNER 41.19N 88.31W
08/10/2006 GRUNDY IL LAW ENFORCEMENT
LIGHTNING STRUCK A CAR AND BLEW OUT THE WINDOWS ON I-55
NEAR GARDNER. REPORT FROM DISTRICT 5 ILLINOIS STATE
POLICE.
0845 AM LIGHTNING MINOOKA 41.45N 88.26W
08/10/2006 GRUNDY IL LAW ENFORCEMENT
A CAR WAS HIT BY LIGHTNING ON I-80 NEAR MINOOKA. REPORTED
BY DISTRICT 5 ILLINOIS STATE POLICE.
0913 AM TSTM WND DMG WATSEKA 40.78N 87.73W
08/10/2006 IROQUOIS IL LAW ENFORCEMENT
TREE LIMBS DOWN ROUTE 1 NORTH WATSEKA BLOCKING ROAD.
REPORTED BY ILLINOIS STATE POLICE DISTRICT 21.
0915 AM LIGHTNING JOLIET 41.53N 88.12W
08/10/2006 WILL IL TRAINED SPOTTER
LIGHTNING STRUCK HOME ON MEADOWSEDGE LANE IN SPRINGWOOD
SUBDIVIISION IN JOLIET. ALSO LIGHTNING STRUCK TRANSFORMER
ON INGALLS AND WILLIAMS STREETS.
0916 AM TSTM WND DMG NW COAL CITY 41.29N 88.28W
08/10/2006 GRUNDY IL AMATEUR RADIO
NORTHWEST OF COAL CITY NEAR MCARDLE AND HIGGINS 14 INCH
TREE DOWN PARTIALLY BLOCKING HIGGINS. TREE NOT HEALTHY.
0918 AM TSTM WND DMG WATSEKA 40.78N 87.73W
08/10/2006 IROQUOIS IL AMATEUR RADIO
POWER LINES DOWN ILLINOIS ROUTE 1 NEAR 2200 NORTH ROAD.
BETWEEN WATSEKA AND MARTINTON.
0937 AM TSTM WND DMG 3 W MOROCCO 40.95N 87.51W
08/10/2006 NEWTON IN DEPT OF HIGHWAYS
TREE DOWN BLOCKING COUNTY ROAD NEAR WILLOW FLOUGH IN
NEWTON COUNTY.
1020 AM TSTM WND DMG CROWN POINT 41.42N 87.36W
08/10/2006 LAKE IN LAW ENFORCEMENT
POWER LINE DOWN IN CROWN POINT. REPORTED BY LAKE COUNTY
SHERIFF.
&&
THIS REPORT MAY UPDATED IF THERE ANY FUTHER REPORTS.
CMOTTFlood, La Salle
- When
- August 10, 5:55 PM CST to 7:00 PM CST
- Where
- La Salle County, Ottawa
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.344, -88.886 (the zone’s center; the record gives no point)
Three to four inches of water was reported covering streets in Ottawa, where 1.49 inches of rain was measured.
Flash Flood, Cook
- When
- August 10, 6:45 PM CST to 9:00 PM CST
- Where
- Cook County, South Central Portion
- Property damage
- $50,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 41.895, -87.646 (the zone’s center; the record gives no point)
Very heavy rain fell across parts of south central Cook County during the evening of August 10th. 1.80 inches of rain was measured in 75 minutes in La Grange from 630 pm to 745 pm, 2.28 inches of rain was mesured in 78 minutes in Burbank (3 miles southwest of Midway Airport) from 737 pm to 855 pm. Eight to fourteen inches of standing water was reported on La Grange Road between Plainfield Road and 55th Street in La Grange. Two to three feet of standing water closed the intersection of Archer Avenue and 63rd Street in Summit. Eight to ten inches of standing water was reported on Roberts Road between 79th and 87th Streets in Bridgeview. Storm total rainfall amounts included 2.38 inches at Burbank, 2.13 inches at LaGrange and 1.11 inches at Midway Airport. The Bridgeview Library suffered water damage in it's basement.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, August 10, 2006$15 million · 62 kt wind · 31 events
- Heat and Hail in Tennessee, August 10, 20061 death · $19,000 · 50 kt wind · 6 events
- Flash Flooding and Damaging Winds in Kentucky, August 10, 20061 injured · $120,000 · 65 kt wind · 30 events
- Damaging Wind in Nebraska, August 10, 2006$500,000 · 85 kt wind · 1 event
- Flooding and Damaging Winds in Illinois, August 10, 2006$207,000 · 61 kt wind · 14 events
- Hail and Damaging Winds in Georgia, August 10, 2006$259,000 · 1 in hail · 7 events
- Damaging Winds in Kansas, August 10, 2006$175,000 · 70 kt wind · 4 events
- Damaging Wind in Illinois, August 10, 2006$100,000 · 56 kt wind · 1 event
- Damaging Winds in Iowa, August 10, 2006$62,000 · 61 kt wind · 5 events
- Damaging Winds and Lightning Strike in Indiana, August 10, 2006$62,000 · 55 kt wind · 5 events
- Damaging Wind in South Carolina, August 10, 20061 injured · $50,000 · 65 kt wind · 1 event
- Flash Flood and Hail in South Dakota, August 10, 20062.75 in hail · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525510, 5525571.